Are you aware of how dangerous it can be to combine certain supplements with medications?
Leo Galland, MD, an internist and founder of Pill Advised (http://PillAdvised.com), an online resource for information about medications and supplements has extensively reviewed the research into interactions between drugs and supplements, Dr. Galland is becoming increasingly worried about this particular problem. “People need to take these interactions seriously and be aware that negative outcomes can occur,” he warns. “The results can be catastrophic.”
About 40% of Americans now take dietary supplements in the form of a vitamin, mineral, herb or other substance — and those 50 and older are more likely than younger folks to use supplements and, as a group, to take more medications. Dr. Galland emphasized that “the sicker and more fragile you are, the greater the impact of an interaction,” but added that in truth, anyone combining drugs and supplements is at risk for interactions — and the more drugs and supplements that you take, the greater the danger.
When interactions cause harm
Dr. Galland explains that there are certain common pathways for negative interactions. Specifically, interactions often occur because the supplement interferes with the way the drug is absorbed into the bloodstream, metabolized by the liver or excreted by the kidneys — in this way, the remedy you turn to for help with one problem may bring about others that are far worse. Sometimes drugs and supplements have a similar action in the body, so that taking both magnifies the effect of the drug — while other supplements can block the effect of a drug so that the drug doesnâ€™t work. In either case, the effect can be lethal.
According to Dr. Galland, the supplement that causes the greatest number of interactions is St. Johnâ€™s wort. “It can have a profound effect on the enzymes that metabolize drugs, decreasing their activity and drastically changing the level of a drug in the body,” he said. The commonly prescribed drug that causes the greatest number of dangerous interactions is the blood thinner warfarin, which is often prescribed to prevent blood clots. “Warfarin has a very narrow safety margin,” Dr. Galland explained — meaning that the dose you take must be precisely right or the effect could be dangerous. Next most dangerous: Statin drugs, used to control cholesterol, also affect liver enzymes and muscle function in ways that can be magnified when taken with certain supplements.
Surprisingly Common Interactions
Dr. Galland went through some of the more common medications people take and what supplements might cause dangerous interactions…
Blood-thinning drugs: If you take warfarin or another blood-thinning drug (including aspirin), donâ€™t take ginkgo biloba, and ask your doctor about the advisability of taking vitamin E, since even the amount in a multivitamin can increase your risk for hemorrhage. Two others to beware of: Ginseng and St. Johnâ€™s wort also can be dangerous for those on blood-thinning drugs, as they may prevent warfarin from working properly and increase risk for blood clots.
Statins: If you take a statin drug, donâ€™t take vitamin E or St. Johnâ€™s wort because they may reduce the drugâ€™s effectiveness and leave you vulnerable to heart attack. Itâ€™s well-known that grapefruit can increase blood levels of some statin drugs to dangerously high levels, increasing the risk for liver or muscle damage, but you may not know that pomegranate and pomegranate extract can have the same effect.
Diuretics: Anyone who takes a thiazide drug (such as hydrochlorthiazide) on its own or in combination with another blood pressure medication (such as an ACE inhibitor) should avoid the supplements white willow bark and ginkgo biloba — these can prevent the drugs from working properly, so patients may end up with elevated blood pressure. Horsetail, senna, cascara, licorice and uva ursi (all typically taken for bloating and water retention) boost the diuretic effect of thiazide drugs and can lead to dehydration and potassium depletion.
Antihypertensives: People on ACE inhibitors for blood pressure, a category that includes captopril (Capoten) and lisinopril (Zestril and Prinivil), should avoid taking iron supplements within two hours of taking the medication because iron can interfere with absorption of the drug. Iron naturally present in food does not have the same effect. Also problematic is the supplement cayenne (sometimes referred to as capsicum or capsaicin), used as a digestive aid or for control of inflammation, which increases the side effects of ACE inhibitors, especially cough.
Oral diabetes medications: If you are taking diabetes medicines such as metformin (Glucophage) or glyburide (Glynase), avoid ginkgo biloba because it can interfere with the effects of insulin and raise your blood sugar. Also use caution with the supplements vanadium, gymnema, chromium, ginseng and bitter melon, as these can dangerously depress blood sugar levels in sensitive individuals.
Antiarrhythmia drugs: Patients who take the antiarrhythmia drug digoxin (Digitalis) should never take supplemental forms of licorice (often used for cough or sore throat) because it can bring on severe — even fatal — arrhythmia. Others to avoid include pectin, a stool-bulking agent, because it reduces absorption of the digoxin, and ginseng, which binds with the digoxin, making it unavailable. Also avoid horsetail, senna and cascara, which can bring about dangerous reductions of potassium levels, which increase the risk for digoxin toxicity.
Antibiotics: If you are on tetracycline or the antibiotic class known as quinolone antibiotics, which includes Cipro and levofloxacin (Levaquin), do not take minerals or eat mineral-rich foods within two hours of taking the drug — minerals such as calcium, magnesium, iron and zinc bind to these drugs and prevent their absorption. Dairy products and calcium-fortified juices should also be avoided within two hours of antibiotics because the calcium can block drug absorption.
Thyroid medications: If you take a thyroid medication such as levothyroxine (Synthroid), do not take any iron, calcium or aluminum (found in antacids) within four hours because they interfere with absorption of the drug.
Ask An Expert
Dr. Galland notes that supplements should be used with the same care as drugs. Itâ€™s best to take them under the supervision of a doctor (such as a naturopath) who is specially trained in their use or to ask your pharmacist for advice.
Leo Galland, MD, internist and director, Foundation for Integrated Medicine, New York City, www.mdheal.org. Dr. Galland publishes a free newsletter, which includes more information about supplements and drugs, and free access to Dr. Gallandâ€™s interaction database at www.PillAdvised.com.
www.PillAdvised.com is a free database where you can instantly look up drug and supplement interactions for free. Always check before starting any new supplements.